The link between steroids and mental health is one of the most discussed, and most misunderstood, aspects of anabolic-androgenic steroid (AAS) use. Research suggests that AAS can affect mood and behavior during use, that depression can follow when use stops, and that some users develop dependence. At the same time, the effects vary greatly between individuals, and popular ideas such as “roid rage” oversimplify a more complex picture.
This article explains what research shows about AAS and mood, aggression, depression, body image, and dependence, and when to seek help.
How can anabolic steroids affect mood?
AAS are testosterone and synthetic compounds related to it, as explained in our guide to the key facts about steroids. They cross into the brain and act on androgen and estrogen receptors in regions involved in emotion, motivation, and reward. At doses far above normal levels, they can change how these systems work.
In a randomized controlled trial, healthy men were given high doses of testosterone or a placebo. Most men showed little psychological change, but a small number developed marked symptoms of mania or hypomania, such as elevated mood, irritability, and reduced need for sleep (Pope et al., 2000). This suggests that psychological effects are not inevitable but can be significant in some individuals.
Commonly reported mood effects during AAS use include irritability, mood swings, restlessness, and, in some people, periods of elevated or manic mood.
Do steroids cause aggression or “roid rage”?
The evidence is mixed. Some studies have found increased aggression or irritability during AAS use, and controlled trials suggest that a minority of people are particularly susceptible. However, most people who use AAS do not become violent.
Several factors make the link difficult to study. People who use AAS may differ from non-users in personality and lifestyle, often use other substances such as alcohol or stimulants, and may be more likely to report or be noticed for aggressive behavior. For these reasons, research supports an association between AAS use and aggression in some individuals, but not the idea that AAS cause uncontrollable rage in everyone.
Can steroids cause depression?
Depression is most often linked to the period after AAS use stops. When use ends, natural testosterone production may remain suppressed for months or longer, and the resulting low hormone levels can contribute to low mood, fatigue, and loss of interest. Our article on withdrawal from anabolic steroids explains this process in detail.
Depression after stopping AAS can be severe, and it has been linked to suicidal thoughts and behavior in some cases (Pope et al., 2014). Depressive symptoms can also occur during use in some individuals.
Is steroid use linked to body image problems?
Yes. Muscle dysmorphia, sometimes called “bigorexia,” is a form of body dysmorphic disorder in which a person believes they are too small or not muscular enough, despite being muscular. It is more common among AAS users than in the general population, and it may contribute both to starting AAS use and to continuing despite harmful effects (Pope et al., 2014).
Muscle dysmorphia can cause significant distress and is treatable, so it is worth discussing with a healthcare professional.
Can people become dependent on steroids?
Research suggests that around 30% of AAS users develop dependence, continuing to use despite harmful effects and experiencing withdrawal symptoms when they stop (Pope et al., 2014). One pathway to dependence involves the low mood and fatigue that follow stopping: resuming AAS relieves these symptoms, which reinforces continued use.
Brain imaging studies have also found differences in brain structure in long-term and dependent users, as described in our article on whether anabolic steroids affect the brain.
Are some people at higher risk?
The research suggests that psychological effects are more likely with higher doses, longer use, and combinations of compounds. People with a personal or family history of mood disorders, those who use other substances, and those with body image concerns may also be more vulnerable. However, it is not possible to predict reliably who will experience psychological effects.
Why mental health effects are easy to miss
Mood changes can develop gradually, and the person experiencing them may not notice them as clearly as family members, partners, or friends do. Changes in mood may also be attributed to training stress, diet, or life circumstances rather than to AAS use.
This is one reason why being open about AAS use with a doctor or mental health professional is important. It helps them understand symptoms and recommend appropriate care.
When to seek help
Speak with a doctor or mental health professional if you experience persistent low mood, anxiety, irritability, or loss of interest, whether during AAS use or after stopping. Help is also worth seeking for preoccupation with body size, or difficulty stopping AAS despite wanting to.
If you have thoughts of self-harm or suicide, seek help immediately by contacting a doctor, a crisis line, or emergency services. These feelings can be treated, and they should not be dismissed as a normal part of training or recovery.
The bottom line
The relationship between steroids and mental health is real but varies widely between individuals. Controlled research shows that high doses of testosterone cause little psychological change in most men but marked mood effects in a minority. The evidence on aggression is mixed, while depression after stopping is a well-recognized and potentially serious effect.
AAS use is also linked to muscle dysmorphia and to dependence in around 30% of users. Anyone experiencing changes in mood, body image concerns, or difficulty stopping should speak with a qualified healthcare professional.
References
Pope HG Jr, Kouri EM, Hudson JI. Effects of supraphysiologic doses of testosterone on mood and aggression in normal men: a randomized controlled trial. Archives of General Psychiatry. 2000;57(2):133–140. Pope HG Jr, Wood RI, Rogol A, Nyberg F, Bowers L, Bhasin S. Adverse health consequences of performance-enhancing drugs: an Endocrine Society scientific statement. Endocrine Reviews. 2014;35(3):341–375.




